Inventiones mathematicae

, Volume 155, Issue 1, pp 55–80 | Cite as

Liouville property for groups and manifolds



We introduce a method to estimate the entropy of random walks on groups. We apply this method to exhibit the existence of compact manifolds with amenable fundamental groups such that the universal cover is not Liouville. We also use the criterion to prove that a finitely generated solvable group admits a symmetric measure with non-trivial Poisson boundary if and only if this group is not virtually nilpotent. This, in particular, shows that any polycyclic group admits a symmetric measure such that its boundary does not readily interprete in terms of the ambient Lie group. As another application we get a series of examples of amenable groups such that any finite entropy non-degenerate measure on them has non-trivial Poisson boundary. Since the groups in question are amenable, they do admit measures such that the corresponding random walks have trivial boundary; the above shows that such measures on these groups have infinite entropy.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Avez, A.: Entropie des groupes de type fini. C. R. Acad. Sci. Paris, Sér. I, Math. 275A, 1363–1366 (1972) Google Scholar
  2. 2.
    Avez, A.: Théorème de Choquet-Deny pour les groupes à croissance non exponentielle. C. R. Acad. Sci. Paris, Sér. I, Math. 279, 25–28 (1974) Google Scholar
  3. 3.
    Avez, A.: Croissance des groupes de type fini et fonctions harmoniques. Théorie ergodique (Actes Journées Ergodiques, Rennes, 1973/1974), pp. 35–49. Lect. Notes Math. 532. Berlin: Springer 1976 Google Scholar
  4. 4.
    Avez, A.: Harmonic functions on groups. Differential geometry and relativity, pp. 27–32. Math. Phys. Appl. Math., Vol. 3. Dordrecht: Reidel 1976Google Scholar
  5. 5.
    Azencott, R.: Espaces de Poisson des groupes localement compacts. Lect. Notes Math. Vol. 148. Berlin, New York: Springer 1970 Google Scholar
  6. 6.
    Baumslag, G.: Subgroups of finitely presented metabelian groups. J. Aust. Math. Soc. 16, 98–110 (1973) MATHGoogle Scholar
  7. 7.
    Benjamimi, Y.: Instability of the Liouville property for quasi-isometric graphs and manifolds of polynomial volume growth. J. Theor. Probab. 4, 631–637 (1991) Google Scholar
  8. 8.
    Birge, L., Raugi, A.: Fonctions harmoniques sur les groupes moyennables. C. R. Acad. Sci. Paris, Sér. I, Math. 278, 1287–1289 (1974) Google Scholar
  9. 9.
    Blackwell, D.: On transient Markov processes with a countable number of states and stationary transition probabilities. Ann. Math. Statist. 26, 654–658 (1955)MathSciNetMATHGoogle Scholar
  10. 10.
    Choquet, G., Deny, J.: Sur lé quation de convolution μ=μ*σ. C. R. Acad. Sci. Paris, Sér. I, Math. 250, 799–801 (1960) Google Scholar
  11. 11.
    Dynkin, E.B., Maljutov, M.B.: Random walk on groups with a finite number of generators. Dokl. Akad. Nauk SSSR 137, 1042–1045 (1961) MATHGoogle Scholar
  12. 12.
    Derriennic, Y.: Quelques applications du théoreme ergodique sous-additif. Astérisque 74, 183–201 (1980) MATHGoogle Scholar
  13. 13.
    Dyubina, A.: Characteristics of random walks on wreath product of groups. Zapiski Semin. POMI 256, 31–37 (1999) MathSciNetMATHGoogle Scholar
  14. 14.
    Erschler (Dyubina), A.: Drift and entropy growth for random walk on groups. Russ. Math. Surv. 56, 179–180 (2001) CrossRefGoogle Scholar
  15. 15.
    Erschler, A.: Drift and entropy growth for random walks on groups. To appear in Ann. Probab. Google Scholar
  16. 16.
    Erschler, A.: Boundary behaviour for groups of subexponential growth. Preprint, January 2003 Google Scholar
  17. 17.
    Guivarch, Y.: Marches aleatoires à pas markoviens. C. R. Acad. Sci. Paris, S.r. A-B 289, 541–543 (1979) Google Scholar
  18. 18.
    Dynkin, E.B., Maljutov, M.B.: Random walk on groups with a finite number of generators. Dokl. Akad. Nauk SSSR 137, 1042–1045 (1961)MATHGoogle Scholar
  19. 19.
    Furstenberg, H.: A Poisson formula for semi-simple Lie groups. Ann. Math. 77, 335–386 (1963) MATHGoogle Scholar
  20. 20.
    Furstenberg, H.: Boundary theory and stochastic processes on homogeneous spaces. Proc. Symp. Pure Math. 26, 193–229 (1974). Providence, R.I.: Am. Math. Soc. MATHGoogle Scholar
  21. 21.
    Gromov, M.: Metric structures for Riemannian and non-Riemannians paces. Progr. in Mathematics, 152. Boston, MA: Birkhäuser 1999 Google Scholar
  22. 22.
    Kaimanovich, V.A.: Brownian motion and harmonic function on covering manifolds. An entropic approach. Dokl. Akad. Nauk SSSR 288, 1045–1049 (1986) Google Scholar
  23. 23.
    Kaimanovich, V.A.: Poisson Boundaries of random walks on discrete solvable groups. Probability measures on groups, X (Oberwolfach, 1990), 205–238. New York: Plenum 1991 Google Scholar
  24. 24.
    Kaimanovich, V.A.: Discretisation of bounded harmonic functions on Riemannian manifolds and entropy. Potential theory (Nagoya, 1990), 213–223. Berlin: de Gruyter 1992 Google Scholar
  25. 25.
    Kaimanovich, V.A., Vershik, A.M.: Random walks on groups: boundary, entropy, uniform distribution. Soviet. Math. Dokl. 20, 1170–1173 (1979)Google Scholar
  26. 26.
    Kaimanovich, V.A., Vershik, A.M.: Random walks on discrete groups: boundary and entropy. Ann. Probab. 11, 457–490 (1983) MathSciNetMATHGoogle Scholar
  27. 27.
    Kesten, H.: Full Banach mean values on countable groups. Math. Scand. 7, 146–156 (1959) MATHGoogle Scholar
  28. 28.
    Kropholler, P.H.: On finitely generated soluble groups with no large wreath product sections. Proc. London Math. Soc. (3) 49, 155–169 (1984) Google Scholar
  29. 29.
    Lyons, T.: Instability of Liouville property for quasi-isometric Riemannian manifolds and reversible Markov chains. J. Differ. Geom. 26, 33–66 (1987) MathSciNetMATHGoogle Scholar
  30. 30.
    Lyons, T., Sullivan, D.: Fuction theory, random paths and covering spaces. J. Differ. Geom. 19, 299–323 (1984) MathSciNetMATHGoogle Scholar
  31. 31.
    Margulis, G.A.: Positive harmonic functions on nilpotent groups. Dokl. Akad. Nauk SSSR 166, 1054–1057, translated as Soviet Math. Dokl. 7, 241–244 (1966)MATHGoogle Scholar
  32. 32.
    Milnor, J.: Growth of finitely generated solvable groups. J. Differ. Geom. 2, 447–449 (1968) MATHGoogle Scholar
  33. 33.
    Rohklin, V.A.: Lectures on entropic theory of transformations with invariant measure. Russ. Math. Surv. 22, 3–56 (1967) Google Scholar
  34. 34.
    Rosenblatt, J.: Ergodic and mixing random walks on locally compact groups. Math. Ann. 257, 31–42 (1981) Google Scholar
  35. 35.
    Spitzer, F.: Principles of random walk. Princeton: Van Nostrand 1964 Google Scholar
  36. 36.
    Varopoulos, N.Th.: Théorie du potentiel sur des groupes et des variétés. C. R. Acad. Sci. Paris, Sér. I, Math. 302, 203–205 (1986) Google Scholar
  37. 37.
    Vershik, A.M.: Dynamical theory of growth of groups: entropy, boundaries, examples. Russ. Math. Surv. 55, 59–128 (2000) CrossRefMathSciNetMATHGoogle Scholar
  38. 38.
    Wolf, J.A.: Growth of finitely generated solvable groups and curvature of Riemannian manifolds. J. Differ. Geom. 2, 421–446 (1968)MATHGoogle Scholar

Copyright information

© Springer-Verlag 2003

Authors and Affiliations

  1. 1.St Petersburg Branch of Steklov Mathematical InstituteSt PetersburgRussia

Personalised recommendations